Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 23, NWS Green Bay, WI

March 23, 2017

NWS Green Bay, WI issued this small craft advisory at Mar 23, 2017, 4:30 AM CDT. It took effect at Mar 23, 2017, 10:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2017, 4:30 AM CDT (09:30 UTC)
In effect from
Mar 23, 2017, 10:00 AM CDT
Expired
Mar 24, 2017, 1:00 AM CDT
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

441 
WHUS73 KGRB 230930
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT THU MAR 23 2017

...GUSTY SOUTH WINDS EXPECTED TODAY...

.SOUTH WINDS WILL INCREASE TODAY AS HIGH PRESSURE SLIDES OFF TO
THE SOUTHEAST OF THE AREA...AND LOW PRESSURE BEGINS TO APPROACH
FROM THE WEST. WINDS WILL DIMINISH SOME TONIGHT, THEN ARE LIKELY
TO INCREASE FROM THE NORTHEAST LATE FRIDAY INTO SATURDAY.

LMZ541>543-231730-
/O.NEW.KGRB.SC.Y.0023.170323T1500Z-170324T0600Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
430 AM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
1 AM CDT FRIDAY. 

* WINDS...SOUTH WINDS INCREASING TO 15 TO 25 KNOTS BY EARLY
  AFTERNOON...THEN SLOWLY DIMINISHING TONIGHT.

* WAVES...WAVES BUILDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ521-522-231730-
/O.NEW.KGRB.SC.Y.0023.170323T1800Z-170324T0600Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
430 AM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM CDT FRIDAY. 

* WINDS...SOUTH WINDS INCREASING TO 30 KNOTS BY EARLY
  AFTERNOON...THEN SLOWLY DIMINISHING TONIGHT.

* WAVES...WAVES BUILDING TO 4 TO 7 FEET THIS AFTERNOON, AND
  CONTINUING TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

JS
4 follow-up statements
437 
WHUS73 KGRB 231539
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1039 AM CDT THU MAR 23 2017

...GUSTY SOUTH WINDS EXPECTED TODAY...

.SOUTH WINDS WILL INCREASE TODAY AS HIGH PRESSURE SLIDES OFF TO
THE SOUTHEAST OF THE AREA...AND LOW PRESSURE BEGINS TO APPROACH
FROM THE WEST. WINDS WILL DIMINISH SOME TONIGHT, THEN ARE LIKELY
TO INCREASE FROM THE NORTHEAST LATE FRIDAY INTO SATURDAY.

LMZ521-522-232345-
/O.EXT.KGRB.SC.Y.0023.170323T1800Z-170324T0000Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
1039 AM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WINDS...SOUTH WINDS INCREASING TO 15 TO 25 KNOTS IN THE LATE
  MORNING AND EARLY AFTERNOON...THEN SLOWLY DIMINISHING THIS
  EVENING.

* WAVES...BUILDING TO 1 TO 3 FEET THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ541>543-232345-
/O.CON.KGRB.SC.Y.0023.000000T0000Z-170324T0600Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1039 AM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WINDS...SOUTH WINDS INCREASING TO 30 KNOTS BY EARLY
  AFTERNOON...THEN SLOWLY DIMINISHING OVERNIGHT. 

* WAVES...BUILDING TO 4 TO 7 FEET THIS AFTERNOON, CONTINUING INTO
  THIS EVENING, THEN SUBSIDING TO 2 TO 4 FT OVERNIGHT INTO EARLY
  FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
497 
WHUS73 KGRB 232058
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT THU MAR 23 2017

...GUSTY SOUTH WINDS EXPECTED THIS EVENING...

.SOUTH WINDS WILL GRADUALLY DECREASING THIS EVENING AS LOW 
PRESSURE APPROACHES FROM THE WEST. WINDS WILL LIKELY INCREASE 
FROM THE NORTHEAST LATE FRIDAY INTO SATURDAY.

LMZ541>543-240500-
/O.CON.KGRB.SC.Y.0023.000000T0000Z-170324T0600Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
358 PM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WINDS...SOUTH WINDS TO 30 KNOTS THIS EVENING...THEN SLOWLY
  DIMINISHING OVERNIGHT. 

* WAVES...4 TO 6 FEET THIS EVENING, THEN SUBSIDING TO 2 TO 4 FT
  OVERNIGHT INTO EARLY FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ521-522-240000-
/O.CON.KGRB.SC.Y.0023.000000T0000Z-170324T0000Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
358 PM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WINDS...SOUTH WINDS 15 TO 25 KNOTS EARLY THIS EVENING...THEN
  DIMINISHING. 

* WAVES...1 TO 3 FEET EARLY...THEN 2 FEET OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
549 
WHUS73 KGRB 240143
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
843 PM CDT THU MAR 23 2017

...GUSTY SOUTH WINDS EXPECTED THIS EVENING...

.SOUTH WINDS WILL GRADUALLY DECREASING THIS EVENING AS LOW
PRESSURE APPROACHES FROM THE WEST. WINDS WILL LIKELY INCREASE
FROM THE NORTHEAST LATE FRIDAY INTO SATURDAY.

LMZ541>543-240600-
/O.CON.KGRB.SC.Y.0023.000000T0000Z-170324T0600Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
843 PM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WINDS...SOUTH WINDS 15 TO 25 KNOTS THIS EVENING, THEN SLOWLY
  DIMINISHING OVERNIGHT. 

* WAVES...4 TO 6 FEET THIS EVENING, THEN SUBSIDING TO 2 TO 4 FT
  OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
492 
WHUS73 KGRB 240605
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
105 AM CDT FRI MAR 24 2017

LMZ541>543-240715-
/O.EXP.KGRB.SC.Y.0023.000000T0000Z-170324T0600Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
105 AM CDT FRI MAR 24 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS AND WAVES CONTINUED TO DIMINISH...SO THE SMALL CRAFT
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Mar 23, 4:07 AM CDT, 23 minutes earlier.

Area forecast discussion, Mar 23, 4:07 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
407 AM CDT Thu Mar 23 2017

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 404 AM CDT Thu Mar 23 2017

Freezing rain is likely to result in hazardous travel conditions
across the north tonight, while just rain falls elsewhere.

The upper flow across North America was evolving into a split flow
pattern. The mean trough position in the southern stream will be
over the southwestern United States. As a result, the southern
stream systems that manage to track far enough north to affect the
forecast area will be slow moving and weakening by the time they
arrive.

Temperatures will probably stay fairly close to seasonal normals
the next several days, then warm a bit early next week. Total
precipitation for the period is likely to be above normal over the
southern part of the forecast area, which will be closer to the
southern stream storm track. Totals across the north are more in
doubt.
&&

.SHORT TERM...Today...Tonight...and Friday
Issued at 404 AM CDT Thu Mar 23 2017

Clouds and some some snow showers/flurries generated by the
isentropic lift over the retreating cold air mass were moving
across the area this morning. But dry air low-levels was limiting
the amount of precipitation reaching the ground. The initial surge
of precipitation should shift off to the northeast this morning,
allowing for a lull before additional precipitation moves in from
the west. The exact timing of things in the rest of the short-term
is unclear. There appears to be a sufficient influx of moisture
and forcing to result in precipitation at times from late this
afternoon through Friday. Very steep mid-level lapse rates edging
in from the west suggest precipitation will be in the form of
small clusters/areas of showers. Scattered thunderstorms are also
possible, especially late today and this evening. The main issue
is temperatures across the north tonight, as readings are likely
to fall enough to result in freezing rain and some icing of
roads, especially since low-levels will initially be relatively
dry. Though confidence is not as high as it could be, the threat
seemed high enough to warrant posting a Winter Weather Advisory
for the north for overnight into early Friday.

Temperatures should warm enough Friday morning to bring the
threat of freezing rain to an end across the north. A cold front
dropping south across the area will usher in increasing northeast
winds during the afternoon. There is likely to be a sharp
temperature gradient across the front. Lowered maxes some in areas
where the front is likely to arrive early enough in the day to
affect maxes.

.LONG TERM...Friday Night Through Wednesday
Issued at 404 AM CDT Thu Mar 23 2017

Northern extent of precipitation and its type are already a
concern Friday evening.

Drier air associated with surface high pressure to the north
looks like it should keep the northern part of the forecast area
drier than the rest of Wisconsin, at least until the high moves
off to the east. Most of the 00Z models kept north central
Wisconsin dry Friday night but the 00Z NAM had some of its highest
QPF values there Friday evening before backing off during the
overnight hours. Have lowest PoPs in north central Wisconsin
Friday night and highest in east central. There are precipitation
type issues since low temperatures are expected to be at or below
freezing during the night over about half of the area.
Temperatures aloft are too warm for snow, so type would have to
change from rain to freezing rain/drizzle at some point during
the night before surface temperatures warm up during the day on
Saturday and put an end to any freezing precipitation.

00Z models were pretty consistent in showing a surface low and
500mb low passing across Illinois Saturday night/Sunday morning,
though the NAM was farther to the south than the NAM/ECMWF/Canadian.
QPF fields were still quite different but all had some measurable
precipitation across at least part of the forecast area. Blending
this all together results in a prolonged period of PoPs over
most, if not all, of the area. The same precipitation type issues
show up overnight Saturday night and Sunday night, though QPF
gradually tapers off over the weekend.

Models bring a mid level trough toward Wisconsin after the larger
system departs, so not sure if there is a forecast period when
there won't be at least slight chance PoPs through the end of the
forecast. This will have to be fine tuned a little later.

It should be warmer than normal for this part of the forecast,
with the exception of Saturday when highs will be a bit below
normal.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 404 AM CDT Thu Mar 23 2017

Given the dry low-levels and precipitation falling primarily as
liquid, feel the guidance is too aggressive in dropping ceilings
and especially visibilities overnight. LLWS will also develop
across the area as southwest winds increase ahead of the cold
front dropping into the region.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 PM this evening to 9 AM CDT
Friday for WIZ005-010>013-018-019.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MG
AVIATION.......Skowronski
Hazardous weather outlook, Mar 22, 3:06 PM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
306 PM CDT Wed Mar 22 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
306 PM CDT Wed Mar 22 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Icy travel conditions are possible across northern Wisconsin
Thursday night into early Friday as rain could change to freezing
rain for a period of time. Hazardous travel conditions are also
possible Friday night into early Saturday, and Saturday night into
early Sunday as a slow moving low pressure system passes south of
Wisconsin. Anyone with travel plans later this week should
monitor later forecasts for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or tomorrow.

LMZ521-522-541>543-232015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
306 PM CDT Wed Mar 22 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

AK/KLB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:19 AM CDTWinter Weather AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marinette, Oneida and 1 more29 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.